Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 126, NWS Indianapolis, IN

March 20, 2020Johnson County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 20, 2020, 2:41 AM EDT for Johnson County, Indiana. It took effect at Mar 20, 2020, 5:12 AM EDT. It was in force for 37 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2020, 2:41 AM EDT (06:41 UTC)
In effect from
Mar 20, 2020, 5:12 AM EDT
Expired
Mar 21, 2020, 6:18 PM EDT
In force
37 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

County Johnson County, IN

The radar

The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sugar Creek (central) near Edinburgh (EDNI3). The gauge peaked at 12.73 ft at Mar 21, 2020, 3:00 AM EDT.

actionminormoderate5101503/2003/2103/22
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03362500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 19, 11:59 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 19, 11:59 PM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1159 PM EDT Thu Mar 19 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 348 PM EDT Thu Mar 19 2020

A low pressure system will bring showers and thunderstorms through
tonight, with some lingering showers Friday. Severe storms with
heavy rain are possible tonight. Additional systems will bring more
precipitation chances Sunday into next week. Much colder air will
move in for the weekend, then near normal to above normal readings
will return.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 348 PM EDT Thu Mar 19 2020

This afternoon, showers continued across most of the forecast area
as a warm front lifts north. The warm front itself was across the
far southwest parts of the area, where dewpoints were in the lower
60s. The warm front will progress north of the area into the evening.

Showers will continue to move northeast through the afternoon, but
more showers and thunderstorms were across Missouri and southwest
Illinois moving quickly northeast. Will continue high PoPs as needed
before 00Z, with focus moving to mainly southern areas closer to 00Z.

Expecting multiple waves of showers and thunderstorms this evening
into the early to mid overnight hours with different upper impulses
moving through. Latest short term models focus most of the rain
across the southeastern half of the forecast area, so went highest
PoPs there (likely or higher category).

These multiple rounds of showers and thunderstorms moving across
nearly saturated ground will likely cause some flooding issues, and
perhaps some flash flooding. Based on trends and on ensembles went
ahead and expanded the Flash Flood Watch north a tier of counties.
With rain ongoing and the heavier rain moving in as early as 22Z
southwest, also moved up the start time of the watch to 22Z.

Severe storms still look like a possibility with strong shear and
some instability. Not a lot of clearing upstream so models may be
overdoing expected instability some. Nevertheless a severe threat
still exists, especially across the south half of the area. All
severe modes remain possible given the strong shear.

PoPs will diminish later in the overnight as forcing weakens. NBM
again looks too cold with low temperatures so went closer to a blend
of raw model output as the cold front remains northwest of the area.

&&

.SHORT TERM...(Friday through Saturday Night)
Issued at 348 PM EDT Thu Mar 19 2020

Models are close enough that the National Blend of Models
initialization was accepted for most items.

The cold front will move through during the day Friday, with
temperatures crashing behind it. There could be enough forcing for a
few showers, so went with some low PoPs as the front moves through.

High pressure will then build in and provide dry but much colder
conditions for Friday night into Saturday night. Highs will struggle
to hit 40 for some areas on Saturday.

Winds will be gusty Friday as the colder air moves in.

&&

.LONG TERM /Sunday through Thursday/...

Issued at 323 PM EDT Thu Mar 19 2020

The models are showing that a messy pattern is in play through
the long term with several waves and chances of precipitation for
most of the period. Confidence is low for Sunday and Sunday night
as dry easterly air may limit moisture in the area and brief
ridging is expected to move in late Sunday night through Monday.
But with lower temperatures at the start of the period, snow could
mix in with rain at times. By Monday night, another wave is
projected to bring in more chances of precip followed by several
more waves through Thursday. Confidence on the exact timing of
rain is still somewhat low, but further detail should become
clearer in the coming days. The temperatures will be trending
upwards throughout the week. Accepted guidance given decent
agreement among the long range models.

&&

.AVIATION /Discussion for the 20/06Z TAF Issuance/...

Issued at 1140 PM EDT Thu Mar 19 2020

Showers and thunderstorms will continue to impact KIND and KBMG
through Friday 11Z. However, confidence is high enough at this
point to remove mention of thunder from KLAF and KHUF. Conditions
have been trending toward mainly VFR with some fluctuations to
MVFR at times. KBMG is currently at MVFR levels with the line of
showers and thunderstorms moving through. Meanwhile, low level
wind shear will also be a threat early in the TAF period due to a
low level jet.

As cooler air moves in this morning, MVFR will become the
predominant flight category around daybreak at KIND and KLAF, but
KHUF and KBMG will be a little later with MVFR moreso in the
afternoon on Friday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT Friday for INZ060>065-067>072.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....KH
AVIATION...TDUD
Hazardous weather outlook, Mar 19, 4:32 PM EDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
432 PM EDT Thu Mar 19 2020

INZ021-028>031-035>049-051>057-202045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, and Rushville
432 PM EDT Thu Mar 19 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible through much of the night. Severe
storms are possible.

Hazards: Damaging winds, isolated tornadoes, large hail, and
locally heavy rain are all threats.

Timing: Severe potential will be greatest between 600 PM and 300 AM.

Discussion: A low pressure system will bring showers and
thunderstorms at times through tonight. Some severe storms are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: No hazardous weather is expected at this time.

Discussion: A cold front will move through on Friday and could bring
a few showers along with gusty winds around 30 mph. Much colder air
will move in for the weekend with wind chills back into the teens
Saturday morning. Chances for precipitation return Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through tonight.

.STORM MOTION STATEMENT...

The expected storm motion is from the west-southwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ060>065-067>072-202045-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
432 PM EDT Thu Mar 19 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorms are possible through much of the night. Severe
storms are possible.

Hazards: Damaging winds, isolated tornadoes, large hail, and
locally heavy rain and flash flooding are all threats.

Timing: Severe potential will be greatest between 600 PM and 400 AM.

Discussion: A low pressure system will bring showers and
thunderstorms at times through tonight. Some severe storms are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: No hazardous weather is expected at this time.

Discussion: A cold front will move through on Friday and could bring
a few showers along with gusty winds around 30 mph. Much colder air
will move in for the weekend with wind chills back down to around 20
Saturday morning. Chances for precipitation return Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through tonight.

.STORM MOTION STATEMENT...

The expected storm motion is from the west-southwest at 50-55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Mar 20, 1:13 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
113 AM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     HEAVY RAIN       3 SSW PARAGON           39.35N 86.59W
03/20/2020  M2.17 INCH       MORGAN             IN   TRAINED SPOTTER

            2.17 INCHES 24 HOUR RAINFALL MEASURED BY
            TRAINED STORM SPOTTER.

&&

MK
Special weather statement, Mar 20, 1:31 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
131 AM EDT Fri Mar 20 2020

INZ052-053-060-061-200600-
Owen IN-Clay IN-Greene IN-Sullivan IN-
131 AM EDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SULLIVAN...
SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN GREENE
COUNTIES UNTIL 200 AM EDT...

At 131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 24 miles east of Robinson, moving northeast at 50 mph.
This storm has shown signs of weak rotation at times.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Jasonville, Dugger, Coal City, Coalmont, Vicksburg and Freedom.

LAT...LON 3904 8734 3911 8738 3933 8700 3918 8684
TIME...MOT...LOC 0531Z 239DEG 42KT 3911 8731

AW
Special weather statement, Mar 20, 1:54 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
154 AM EDT Fri Mar 20 2020

INZ053-054-062-200645-
Owen IN-Morgan IN-Monroe IN-
154 AM EDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN AND SOUTHERN OWEN COUNTIES UNTIL 245 AM EDT...

At 153 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 19 miles west of Bloomington, moving northeast at 50
mph. This storm has shown persistent weak rotation.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Spencer, Gosport, Paragon, Stinesville, McCormicks Creek State Park
and Freedom.

LAT...LON 3945 8654 3930 8648 3917 8690 3917 8692
      3927 8698
TIME...MOT...LOC 0553Z 244DEG 43KT 3924 8687

AW
Special weather statement, Mar 20, 2:08 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
208 AM EDT Fri Mar 20 2020

INZ047-053>055-062-200700-
Johnson IN-Owen IN-Morgan IN-Monroe IN-Marion IN-
208 AM EDT Fri Mar 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...MORGAN...
JOHNSON...NORTHEASTERN OWEN AND SOUTHEASTERN MARION COUNTIES UNTIL
300 AM EDT...

At 207 AM EDT, Doppler radar was tracking a strong thunderstorm near
Martinsville, or 15 miles north of Bloomington, moving northeast at
60 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Greenwood, Franklin, Martinsville, Mooresville,
Southport, New Whiteland, Whiteland, Bargersville, Brooklyn,
Trafalgar, Morgantown, Gosport, Paragon, Stinesville, Bethany,
Mahalasville, Waverly and Centerton.

LAT...LON 3945 8672 3972 8595 3945 8595 3928 8666
TIME...MOT...LOC 0607Z 243DEG 51KT 3939 8653

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:50 PM EDTRiver Flood WarningINDJohnson39 hr
Mar 19, 11:16 PM EDTRiver Flood WarningINDDelaware, Randolph19 hr
Mar 19, 11:24 PM EDTAreal Flood WarningINDClay, Greene, Knox, Monroe, Owen, Sullivan6 hr
Mar 20, 12:19 AM EDTAreal Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more6 hr
Mar 20, 1:31 AM EDTSpecial Weather StatementINDGreene29 min
Mar 20, 1:54 AM EDTSpecial Weather StatementINDOwen51 min
Mar 20, 2:08 AM EDTSpecial Weather StatementINDJohnson, Morgan52 min
Mar 20, 2:14 AM EDTFlash Flood WarningINDBartholomew, Brown, Decatur, Johnson, Monroe, Morgan and 2 more5 hr
Mar 20, 2:41 AM EDTRiver Flood WarningINDBartholomew, Jackson56 hr
Mar 20, 2:41 AM EDTRiver Flood WarningINDBartholomew54 hr
Mar 20, 4:49 AM EDTRiver Flood WarningINDBartholomew15 hr
Mar 20, 4:49 AM EDTRiver Flood WarningINDBartholomew6 hr
Mar 20, 5:51 AM EDTSpecial Weather StatementINDJackson, Lawrence, Martin39 min
Mar 20, 6:05 AM EDTRiver Flood WarningINDDecatur26 hr
Mar 20, 6:20 AM EDTRiver Flood WarningINDShelby28 hr
Mar 20, 7:08 PM EDTRiver Flood WarningINDDaviess, Dubois, Martin, Pike8 days
Mar 20, 7:08 PM EDTRiver Flood WarningINDBartholomew17 hr

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.